Alert archive / Kansas / Flash Flood Warnings in 1995

Flash Flood Warning 11, NWS Dodge City, KS

July 31, 1995Hodgeman County, Pawnee County, Kansas

NWS Dodge City, KS issued this flash flood warning at Jul 31, 1995, 5:14 PM CDT for Hodgeman County, Pawnee County, Kansas. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jul 31, 1995, 5:14 PM CDT (22:14 UTC)
Expired
Jul 31, 1995, 8:15 PM CDT
In force
3 hr
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Hodgeman County, KS, Pawnee County, KS

The radar

The Dodge City radar (KDDC), 54 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1995-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1995-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1062 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 312215
FFWDDC
KSC145-055-067-083-093-187-010115-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
514 PM CDT MON JUL 31 1995
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  815 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTH CENTRAL KANSAS
 
   ...PAWNEE COUNTY
 
IN SOUTHWEST KANSAS
 
   ...FINNEY COUNTY...GRANT COUNTY...HODGEMAN COUNTY
   ...KEARNY COUNTY...STANTON COUNTY
 
AT 510 PM CDT...DOPPLER RADAR SHOWED A 50 MILE WIDE BAND OF
THUNDERSTORMS FROM JUST NORTH OF ELKHART TO ULYSSES...GARDEN
CITY...JETMORE AND NESS CITY AND ON NORTHEAST THROUGH HAYS...LARNED AND
LA CROSSE. THE STORMS WERE PRODUCING TORRENTIAL RAINS IN PLACES ALONG
THE BAND WITH RADAR RAINFALL ESTIMATES OF UP TO 2 INCHES AN HOUR AROUND
LAKIN...DEERFIELD...HOLCOMB...GARDEN CITY...LARNED AND JETMORE. FLOODING
WAS ALREADY OCCURRING ACROSS MUCH OF GARDEN CITY WITH MORE RAIN DUE TO
FALL.
 
THE TORRENTIAL RAIN WILL REACH JOHNSON AND ULYSSES BY 515 PM CDT.
RAIN IS EXPECTED TO CONTINUE ACROSS THIS AREA THROUGH 700 PM CDT BEFORE
FINALLY ENDING WITH TOTAL RAINFALL AMOUNTS OVER 4 INCHES EXPECTED IN
MANY AREAS. FLOODING IS IMMENENT...ESPECIALLY IN URBAN AREAS. THE RUN
OFF WILL CAUSE SWELLING OF CREEKS AND STREAMS FOR SEVEREL MORE HOURS.
 
DO NOT DRIVE YOUR VEHICLE ACROSS WATER-COVERED ROADWAYS. THE
WATER DEPTH AND CURRENT MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.
 
JOHNSON
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:56 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 31, 3:56 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
350 PM CDT MON JUL 31 1995

SHORT TERM PBLM IS CNVCTN. HV TO BLV BASED ON GOING STORMS THAT ALL
AREAS WILL SEE RAIN SO CATEGORICAL POPS. OTRWS...UPSLP FOR TMRW SHD
HOLD LOW CIGS IN WITH HELP OF ISENT LIFT SO RAIN AND FOG LIKELY. MDLS
LOOK TOO DRY FOR TUES. TRAINING CNVCTN ALG FNT FM HYS TO W OF GCK WL
PUSH OUTFLOW BNDRY SE TO INTERSECT BAND OF DVLPG CNVCTN FM GBD TO DDC
FORCING MORE HEAVY RAINS. ALRDY HAD 3-4 INCHES IN AN HOUR ARND SCOTT
CITY AND MORE TO COME SO WL HV TO HV FFW FOR TNGT...ESPCLY S AND E OF
A GBD-DDC-LBL LN. AS FOR TEMPS...WITH CLDS ALL NGT XPCT MRNG LOWS ABV
GUIDANCE. LTL TIME TO CONSIDER FCST IN GREATER DEPTH BUT APRS SWKS
SHD BREAK OUT TMRW NGT SO TEMPS PRBLY COOLEST WED MRNG.

JOHNSON

In the hours before

Special weather statement, Jul 31, 11:14 AM CDT, 6 hours before
KSZ030-031-043>046-061>066-074>081-084>090-010000-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST KANSAS
NATIONAL WEATHER SERVICE DODGE CITY KS
1114 AM CDT MON JUL 31 1995

SYNOPSIS: LOW PRESSURE OVER COLORADO AND A FRONT ACROSS NORTH KANSAS
WILL BE WORKING THEIR WAY SOUTH TO SOUTHEAST ACROSS THE REGION TODAY
AND TONIGHT MEETING UP WITH DEEP TROPICAL MOISTURE PUSHED NORTH OUT OF
TEXAS. CAPES AROUND 4K J/KG WITH K INDEXES AROUND 35 TO 40 POINT TO
NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT ALONG
THE FRONT. THESE STORMS SHOULD PRODUCE LOCALLY HEAVY RAINS AND SOME
FLOODING IS POSSIBLE. ALTHOUGH SEVERE STORMS ARE NOT EXPECTED A FEW
PERSONNEL MAY BEE NEEDED BY LATE AFTERNOON AND TONIGHT TO ASSIST
WITH WATER PROBLEMS IN FLOOD PRONE AREAS. RECREATION ON THE
ARKANSAS RIVER IS NOT ADVISED.

JOHNSON
Special weather statement, Jul 31, 11:15 AM CDT, 5 hours 59 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-010000-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST KANSAS
NATIONAL WEATHER SERVICE DODGE CITY KS
1114 AM CDT MON JUL 31 1995

SYNOPSIS: LOW PRESSURE OVER COLORADO AND A FRONT ACROSS NORTH KANSAS
WILL BE WORKING THEIR WAY SOUTH TO SOUTHEAST ACROSS THE REGION TODAY
AND TONIGHT MEETING UP WITH DEEP TROPICAL MOISTURE PUSHED NORTH OUT OF
TEXAS. CAPES AROUND 4K J/KG WITH K INDEXES AROUND 35 TO 40 POINT TO
NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT ALONG
THE FRONT. THESE STORMS SHOULD PRODUCE LOCALLY HEAVY RAINS AND SOME
FLOODING IS POSSIBLE. ALTHOUGH SEVERE STORMS ARE NOT EXPECTED A FEW
PERSONNEL MAY BEE NEEDED BY LATE AFTERNOON AND TONIGHTV TO ASSIST
WITH WATER PROBLEMS IN FLOOD PRONE AREAS. RECREATION ON THE
ARKANSAS RIVER IS NOT ADVISED.

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 3:16 PM CDTFlash Flood WarningDDCScott3 hr
Jul 31, 4:21 PM CDTSevere Thunderstorm WarningDDCFord26 min
Jul 31, 5:14 PM CDTFlash Flood WarningDDCFinney, Grant, Kearny, Stanton3 hr

Nearby

Flash Flood Warnings in Kansas, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.